Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 81, NWS Sioux Falls, SD

July 25, 2013Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 25, 2013, 6:21 PM CDT for Woodbury County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2013, 6:21 PM CDT (23:21 UTC)
Expired
Jul 25, 2013, 7:00 PM CDT
In force
39 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Woodbury County, IA

The radar

The Omaha radar (KOAX), 122 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 1:39 PM CDTSevere Thunderstorm WatchSPC7 hr
Jul 25, 5:18 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2013-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2013-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

107 
WUUS53 KFSD 252321
SVRFSD
IAC193-260000-
/O.NEW.KFSD.SV.W.0081.130725T2321Z-130726T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
621 PM CDT THU JUL 25 2013

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOODBURY COUNTY IN WEST CENTRAL IOWA...

* UNTIL 700 PM CDT

* AT 620 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SIOUX
  CITY...AND MOVING SOUTHEAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAWTON AROUND 630 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE BRONSON AND OTO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4240 9642 4246 9638 4248 9640 4249 9643
      4256 9638 4256 9629 4234 9570 4220 9581
      4220 9602
TIME...MOT...LOC 2321Z 300DEG 26KT 4246 9631

HAIL...1.00IN
WIND...<50MPH

$$

BT
2 follow-up statements
671 
WWUS53 KFSD 252333
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
633 PM CDT THU JUL 25 2013

IAC193-260000-
/O.CON.KFSD.SV.W.0081.000000T0000Z-130726T0000Z/
WOODBURY IA-
633 PM CDT THU JUL 25 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WOODBURY
COUNTY UNTIL 700 PM CDT...

AT 630 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAWTON...AND
MOVING SOUTHEAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF WOODBURY
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4240 9642 4246 9638 4248 9640 4249 9643
      4256 9638 4256 9629 4234 9570 4220 9581
      4220 9602
TIME...MOT...LOC 2333Z 300DEG 26KT 4242 9621

HAIL...1.00IN
WIND...<50MPH

$$

BT
052 
WWUS53 KFSD 252344
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
644 PM CDT THU JUL 25 2013

IAC193-252354-
/O.CAN.KFSD.SV.W.0081.000000T0000Z-130726T0000Z/
WOODBURY IA-
644 PM CDT THU JUL 25 2013

...THE SEVERE THUNDERSTORM WARNING FOR WOODBURY COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4240 9642 4246 9638 4248 9640 4249 9643
      4256 9638 4256 9629 4234 9570 4220 9581
      4220 9602
TIME...MOT...LOC 2344Z 300DEG 26KT 4238 9612

$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:08 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 25, 3:08 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
308 PM CDT THU JUL 25 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 308 PM CDT THU JUL 25 2013

THE MCV/WEAK WAVE WILL MOVE THROUGH SOUTHEAST SOUTH DAKOTA INTO
NORTHWEST IOWA THIS EVENING. AT 200 PM CDT...A BOUNDARY WAS IN PLACE
FROM AROUND JACKSON MINNESOTA TO SOUTH OF SIOUX FALLS TO AROUND
VERMILLION. THIS COULD SERVE AS A FOCUS FOR A FEW STRONGER STORMS
THROUGH EARLY EVENING AS THE UPPER LEVEL SUPPORT MOVES ACROSS AND
THE FRONT DRIFTS SOUTH AND EAST. TEMPERATURES HAVE CLIMBED INTO THE
LOWER 80S AND IF MODEL SOUNDINGS ARE CORRECT SOMEWHERE FROM ABOUT 85
TO 87 DEGREES THERE SHOULD BE A GOOD CHANCE FOR A FEW UPDRAFTS TO
DEVELOP. WITH MARGINAL SHEAR AND DECENT INSTABILITY A FEW SEVERE
STORMS WILL STILL BE POSSIBLE BUT SHOULD REMAIN ISOLATED. BY ABOUT
900 TO 1000 PM THE ACTIVITY SHOULD HAVE EITHER DISSIPATED OR MOVED
SOUTH AND EAST WITH CLEARING SKIES EXPECTED.

MUCH COOLER AIR WILL SURGE SOUTH OVERNIGHT AND CONTINUE TO ADVECT
INTO THE AREA ON FRIDAY. THIS WILL BRING COOL CONDITIONS TO THE AREA
WITH TEMPERATURES LIKELY ABOUT 15 DEGREES BELOW NORMAL. LOWS TONIGHT
WILL BE IN THE MID 50S TO LOWER 60S WITH HIGHS FRIDAY FROM THE UPPER
60S IN SOUTHWEST MINNESOTA TO THE MID 70S ALONG THE MISSOURI RIVER
VALLEY. A NORTH TO NORTHWEST WIND OF 15 TO 25 MPH WILL MAKE IT FEEL
DOWNRIGHT COOL.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 308 PM CDT THU JUL 25 2013

UNSEASONABLY COOL REGIME WILL PERSIST INTO THE START OF THE WEEKEND.
WITH CLEAR ENOUGH SKIES AND LIGHT ENOUGH WINDS SOME PLACES COULD BE
CLOSE TO RECORD LOWS FRIDAY AND SATURDAY NIGHTS. DAYTIME HIGHS WILL
BE PRETTY COOL TO BOOT. ALL MODELS BRING AN AREA OF MID LEVEL
MOISTURE WITH AT MOST WEAK LIFT CLOSE TO THE SOUTHWEST CORNER OF THE
FORECAST AREA LATE FRIDAY NIGHT BEFORE THE ASSOCIATED WAVE MOVES
FURTHER SOUTHEAST AND IS FOLLOWED BY A LITTLE REINFORCING COOL PUSH
FOR SATURDAY. BETWEEN THE WEAKNESS OF THIS SYSTEM AND THE TINY AREA
THAT COULD BE AFFECTED... HAVE ELECTED TO LEAVE EVEN A SLIGHT CHANCE
RAIN MENTION OUT FOR LATE FRIDAY NIGHT. COOL AIR ALOFT ASSOCIATED
WITH COLD UPPER LOW DIGGING TO THE EAST OF THE AREA LOOKS NOT NEARLY
ENOUGH TO OVERCOME SUBSIDENCE AWAY FROM THE LOW...ABOVE THE LEVEL OF
FAIRLY SHALLOW CLOUDS LIKELY TO DEVELOP WITH HEATING SATURDAY. THIS
SHOULD LEAVE A DECENT AMOUNT OF SUNSHINE OVER THE WESTERN AND
SOUTHERN PARTS OF THE AREA SATURDAY WITH SOME CLOUDS NORTHEAST. THIS
WILL LEAVE COOL TEMPERATURES AS THE MAIN WEATHER FEATURE FRIDAY
NIGHT INTO MOST OF SUNDAY.

SLOW WARMING BEGINNING SUNDAY WILL BE FIRST REFLECTED UPSTAIRS IN
THE FORM OF A SLOW CLOUD INCREASE FROM THE WEST/SOUTHWEST. THIS
PATTERN SHOULD CONTINUE TO DEVELOP AND BRING A THREAT OF RELATIVELY
TAME SHOWERS AND STORMS FOR A FEW DAYS STARTING SUNDAY NIGHT. THIS
WILL DEVELOP AS SLOW SURFACE WARMING STARTS WITH LOW TEMPERATURES
SUNDAY NIGHT. AS THE CENTER OF THE UPPER RIDGE WILL STAY ANCHORED
FROM THE SOUTHWESTERN U.S. INTO THE SOUTHERN PLAINS...THE WARMING
WILL RESULT IN ONLY LOW TEMPERATURES GETTING BACK UP TO NORMAL
DURING THE WEEK...WITH DAYTIME HIGHS ONLY GETTING UP TO SLIGHTLY
BELOW NORMAL. SO...THIS BIG QUESTION IS HOW WIDESPREAD AND
SIGNIFICANT RAINFALL WILL BE NEXT WEEK. RIGHT NOW RAINFALL LOOKS TO
BE ON THE MODEST SIDE...BUT A DECENT SHORT LIVED EVENT COULD DEVELOP
GIVEN A SUFFICIENTLY AMPLIFIED AND PROPERLY TIMES SHORT WAVE COMING
OVER THE RIDGE FROM THE WEST COAST TROUGH. TO HARD TO FINE TUNE A
POTENTIAL EVENT THAT FAR OUT...SO POPS WILL BE IN THE CHANCE
CATEGORY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1239 PM CDT THU JUL 25 2013

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH LATE
AFTERNOON IN MAINLY THE SIOUX CITY AND SIOUX FALLS LOCATIONS. A
FEW SHOWERS WILL BE POSSIBLE AROUND HURON THROUGH EARLY AFTERNOON.
AFTER THIS VFR CONDITIONS ARE EXPECTED TONIGHT THROUGH 18Z FRIDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...
AVIATION...08
Hazardous weather outlook, Jul 25, 11:26 AM CDT, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1126 AM CDT THU JUL 25 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1126 AM CDT THU JUL 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON...ESPECIALLY IN AREAS ALONG AND SOUTH OF INTERSTATE 90.
A FEW OF THESE STORMS COULD BECOME SEVERE...ESPECIALLY CLOSER TO
THE MISSOURI RIVER VALLEY INTO NORTHWEST IOWA WHERE THERE IS A
THREAT FOR HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 70
MPH. TO THE NORTH OF THIS AREA THERE WILL BE A CHANCE FOR SHOWERS
AND THUNDERSTORMS BUT THEY SHOULD NOT BE SEVERE. MOST OF THE
ACTIVITY WILL BE SOUTH AND EAST OF NORTHWEST IOWA BY ABOUT 800 PM
CDT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 100 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 25, 4:07 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
407 PM CDT THU JUL 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     FUNNEL CLOUD     1 E BEAVER CREEK        43.61N 96.34W
07/25/2013                   ROCK               MN   PUBLIC

&&

BT
Local storm report, Jul 25, 4:59 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
459 PM CDT THU JUL 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             BREWSTER                43.70N 95.46W
07/25/2013  E1.75 INCH       NOBLES             MN   LAW ENFORCEMENT

&&

ADAMS
Local storm report, Jul 25, 6:20 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
620 PM CDT THU JUL 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             6 NNW SPIRIT LAKE       43.50N 95.16W
07/25/2013  E0.25 INCH       JACKSON            MN   PUBLIC

            MAINLY PEA-SIZED WITH A COUPLE SLIGHTLY LARGER PIECES.

&&

ADAMS

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.